From San Francisco, California, USA:
My three year old daughter was diagnosed about two months ago. I have just heard the phrase steroid-induced diabetes, and about five months before her diagnosis, I took a short course of prednisone for severe inflammation. My memory is that my daughter had finished nursing by then, and I can't imagine that I would have nursed while I was taking the medication, but I might have after the five-day period of the medication. Is it possible, if I did nurse her, that there was still enough prednisone in my body to cause my three year old daughter's diabetes? If her diabetes is steroid-induced, how or does it differentiate from type 1?
It is exceedingly unlikely that your short course of steroids had anything whatever to do with the onset of your daughter's diabetes. In fact, she almost certainly has type 1A (autoimmune) diabetes which is a disorder of the immune system. If you ask her doctor, I think that you will find that this was confirmed by a positive antibody test at the time of diagnosis.
Steroids mobilise glucose in the blood from stored glycogen and from protein. They do not interfere with insulin production, rather they stress the insulin-producing islet cells in the pancreas through an increased demand for insulin to meet the increase in blood glucose production.
Original posting 11 Nov 2002
Posted to Research: Causes and Prevention
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.